Nebraska, 2015

Hail in Nebraska, July 11, 2015

July 11, 2015 · NWS GLD · 1 event in 1 county or zone

Overnight a severe thunderstorm moved near Lebanon producing dime to quarter size hail for a few minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Overnight a severe thunderstorm moved near Lebanon producing dime to quarter size hail for a few minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 10, 11:33 PM CST, 49 minutes earlier.

Area forecast discussion, Jul 10, 11:33 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1133 PM MDT FRI JUL 10 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 219 PM MDT FRI JUL 10 2015

LATEST UPPER AIR ANALYSIS INDICATED AN UPPER LEVEL TROUGH OVER THE
PACIFIC NORTHWEST AND AN UPPER LEVEL RIDGE OVER THE SOUTHEAST CONUS
WHICH WAS SLOWLY RETROGRADING.  WITHIN THE SOUTHWEST UPPER LEVEL
FLOW AN UPPER LEVEL SHORT WAVE TROUGH WAS EAST OF THE TRI-STATE
AREA.  TO THE SOUTHWEST WATER VAPOR IMAGERY INDICATED A SMALL SHORT
WAVE TROUGH MOVING TOWARD THE TRI-STATE AREA.  AT THE SURFACE A WARM
FRONT WAS STILL OVER THE AREA...EXTENDING FROM ROUGHLY THE KS/NE
BORDER SOUTHEAST INTO CENTRAL KANSAS.  SOUTHWEST OF THE WARM FRONT A
DRY LINE WAS NEARING THE KS/CO BORDER.

FOR THE REST OF THE AFTERNOON BROAD LIFT WILL CONTINUE TO INCREASE
OVER THE TRI-STATE AREA AHEAD OF THE APPROACHING SHORT WAVE TROUGH.
ANTICIPATE THE BEST STORM COVERAGE TO BE AHEAD OF THE WARM FRONT
WHERE LIFT/MOISTURE WILL BE BEST LATER THIS AFTERNOON AND EARLY
EVENING.  MORE ISOLATED COVERAGE IS ANTICIPATED BETWEEN THE DRY LINE
AND THE WARM FRONT...WITH NO STORMS EXPECTED WEST OF THE DRY LINE.
DEEP LAYER SHEAR WILL BE AROUND 40KTS AND MIXED LAYER CAPE WILL BE
1000J/KG OR SO.  THIS MAY LEAD TO SEVERE STORMS CAPABLE OF PRODUCING
HAIL UP TO QUARTER SIZE AND WIND GUSTS OF 70MPH.  LOOKING AT THE
LATEST MESOANALYSIS FROM SPC'S WEBSITE...NOTICED THE 700-500MB LAPSE
RATES ARE AROUND 6C/KM WHICH WILL HAMPER ANY STORMS FROM DEVELOPING.
THIS MAY BE DUE TO THE CLOUD COVER LASTING SO LONG EARLIER TODAY.

EARLY THIS EVENING STORM COVERAGE AHEAD OF THE WARM FRONT SHOULD
PEAK DUE TO LIFT WITH THE UPPER LEVEL SHORT WAVE TROUGH INCREASING
AS THE TROUGH MOVES OUT OF THE AREA.  STORM COVERAGE SHOULD THEN
DECLINE THROUGH THE REST OF THE EVENING.  AS HINTED AT ABOVE...STORM
DEVELOPMENT/COVERAGE WILL REALLY DEPEND ON THE MIDLEVEL LAPSE RATES
OVER THE AREA IN THE AFTERNOON.  IF THE LAPSE RATES DO NOT STEEPEN
THERE WILL BE LITTLE TO NO STORM COVERAGE.

OVERNIGHT THERE MAYBE SOME FOG AHEAD OF THE NEARLY STATIONARY WARM
FRONT IN SOUTHWEST NEBRASKA.  AHEAD OF THE FRONT THIS SHOULD BE THE
SAME AIR MASS AS THIS MORNING WHICH HAD PATCHY FOG WITH VISIBILITIES
DROPPING TO A HALF MILE OR SO.

SATURDAY THE WARM FRONT WILL MOVE THROUGH THE REST OF THE AREA
DURING THE MORNING.  ANY FOG WILL QUICKLY BURN OFF A COUPLE HOURS
AFTER SUNRISE.  DURING THE LATE MORNING AND THROUGH THE AFTERNOON
ANOTHER UPPER LEVEL SHORT WAVE TROUGH WILL MOVE ACROSS THE AREA.
MEANWHILE THE DRY LINE AND ACCOMPANYING SURFACE TROUGH WILL MOVE
EAST ACROSS THE AREA.  SOUNDINGS AND CONDENSATION PRESSURE DEFICITS
SUGGEST ISOLATED STORMS MAY DEVELOP DURING THE EARLY AFTERNOON
EITHER ALONG OR EAST OF THE SURFACE TROUGH...WHICH WOULD BE ROUGHLY
EAST OF HIGHWAY 25.  AS THE AFTERNOON PROGRESSES THE SHORT WAVE
TROUGH MOVES EAST OF THE AREA AND FILLS.  ANY STORMS THAT DEVELOP
SHOULD BE EAST OF THE AREA OR DISSIPATED BEFORE EVENING.

ASIDE FROM THE ISOLATED STORMS...THE MUCH WARMER AIR MASS WILL CAUSE
TEMPERATURES TO WARM TO AROUND 100 IN EASTERN HALF OF THE AREA.
WITH DEW POINTS AROUND 60F HEAT INDEX VALUES WILL BE AROUND 100
DEGREES DURING THE AFTERNOON. DID NOT ISSUE AN ADVISORY FOR THE
HEAT DUE TO HIGHER DEW POINTS MOVING EAST OF THE AREA DURING THE
HEAT OF THE DAY. HOWEVER IF DEW POINTS RISE INTO THE MID 60S OR
TEMPERATURES WARM A FEW MORE DEGREES...HEAT INDEXES WILL BE CLOSER
TO 105.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 219 PM MDT FRI JUL 10 2015

A RIDGE WILL RESIDE OVER THE PLAINS THROUGH MONDAY.  A SURFACE
TROUGH WILL BE POSITIONED ACROSS NORTHWEST KANSAS THROUGH SUNDAY
NIGHT FOLLOWED BY HIGH PRESSURE MONDAY.

THERE IS A WEAK SHORTWAVE ADVERTISED SATURDAY EVENING BUT
MOISTURE IS LACKING SO WILL ADJUST THE FORECAST TO NIL POPS. THE
FORECAST FROM SUNDAY THROUGH MONDAY SHOULD BE DRY AS WELL DUE TO
SUBSIDENCE AND A LACK OF SUFFICIENT MOISTURE.

MIN TEMPERATURES SHOULD RANGE FROM 65 TO 70 WITH SOME LOWER 60S IN
EASTERN COLORADO.  MAX TEMPERATURES SHOULD RANGE FROM 95 TO AROUND
100.

IN THE EXTENDED...(MONDAY NIGHT THROUGH FRIDAY)...AN UPPER LEVEL
RIDGE WILL CONTINUE OVER THE REGION THROUGH TUESDAY AND THEN
FLATTENS AS NUMEROUS SHORTWAVES RIDE OVER THE RIDGE AND ACROSS THE
CENTRAL PLAINS. A PERSISTENT SURFACE TROUGH NEAR EASTERN COLORADO
AND NORTHWEST KANSAS WILL FOCUS MOISTURE AND INSTABILITY FOR
THUNDERSTORMS NEARLY EVERY DAY EXCEPT MONDAY.  POPS FOR THE EXTENDED
PORTION OF THE FORECAST WILL BE NIL ON MONDAY WITH SLIGHT CHANCE AND
CHANCE POPS FOR THE REMAINING TIME.

MIN TEMPERATURES DURING THIS TIME SHOULD RANGE IN THE MID TO UPPER
60S WITH SOME LOWER 60S IN EASTERN COLORADO.  MAX TEMPERATURES WILL
RANGE FROM THE LOWER TO MIDDLE 90S WITH SOME UPPER 90S POSSIBLE ON
TUESDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1133 PM MDT FRI JUL 10 2015

STORMS THAT MOVED ACROSS SW NEBRASKA THIS EVENING HAVE SHIFTED
EAST. SHORTWAVE TROUGH THIS AFTERNOON MAY BRING ANOTHER CHANCE
FOR ISOLATED STORMS BUT CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE
MENTION IN THE TAFS. GUIDANCE SOFTENED ITS STANCE ON POTENTIAL
FOG THIS MORNING OVER SW NEBRASKA. THINK THIS IS DUE TO A TREND
OF DRIER AIR ADVECTING IN FROM THE WEST. THIS SHOULD PREVENT FOG
FOR THE MOST PART BUT CANT COMPLETELY RULE OUT FOG. NO LONGER
CONFIDENT ENOUGH WITH TRENDS TO CONTINUE FOG MENTION AT KMCK. A
LEE TROUGH MOVES IN LATER THIS MORNING WITH LIGHT/VARIABLE WINDS
ANTICIPATED AT KGLD AND SOUTHEAST WINDS FORECAST AT KMCK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...FS
AVIATION...RRH
Hazardous weather outlook, Jul 10, 3:09 PM CST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
309 PM MDT FRI JUL 10 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-112115-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
309 PM MDT FRI JUL 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS SHOULD INCREASE IN COVERAGE LATE THIS AFTERNOON AND
EVENING. SOME STORMS MAY BECOME SEVERE IN NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA...WITH HAIL LARGER THAN ONE INCH...DAMAGING
WINDS...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON EAST
OF HIGHWAY 83. DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH ANY
STORMS THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 10, 8:43 PM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
843 PM MDT FRI JUL 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             7 NNW DANBURY           40.13N 100.46W
07/10/2015  E1.00 INCH       RED WILLOW         NE   TRAINED SPOTTER

            HAIL NOW UP TO QUARTER SIZE...POSSIBLY HALF DOLLAR. VERY
            HEAVY RAIN AND STRONG WIND GUSTS.

&&

RHUSTED
Local storm report, Jul 10, 8:53 PM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
853 PM MDT FRI JUL 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     CULBERTSON              40.23N 100.84W
07/10/2015                   HITCHCOCK          NE   PUBLIC

            LOCATION...FAIR GROUNDS, BARN HAD SIDING AND EXTREME ROOF
            DAMAGE, POWER POLE DOWN

&&

CTIPTON
Special weather statement, Jul 10, 8:56 PM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
956 PM CDT FRI JUL 10 2015

NEZ081-110315-
RED WILLOW NE-
956 PM CDT FRI JUL 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RED WILLOW COUNTY
UNTIL 1015 PM CDT...

AT 956 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTH OF WILLOW VIEW CAMPGROUND...OR 6 MILES NORTH OF MCCOOK...
MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MCCOOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4027 10048 4019 10073 4019 10074 4035 10076
      4035 10042
TIME...MOT...LOC 0256Z 250DEG 16KT 4030 10063

JRM
Special weather statement, Jul 10, 9:04 PM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1004 PM CDT FRI JUL 10 2015

NEZ081-110315-
RED WILLOW NE-
1004 PM CDT FRI JUL 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY
UNTIL 1015 PM CDT...

AT 1004 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CAMBRIDGE...OR 22 MILES EAST OF MCCOOK...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BARTLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4035 10020 4029 10020 4028 10019 4021 10020
      4022 10030 4030 10030 4031 10031 4035 10030
TIME...MOT...LOC 0304Z 267DEG 25KT 4033 10022

JRM
Special weather statement, Jul 10, 9:38 PM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1038 PM CDT FRI JUL 10 2015

NEZ081-110400-
RED WILLOW NE-
1038 PM CDT FRI JUL 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY
UNTIL 1100 PM CDT...

AT 1038 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER INDIANOLA...OR 10 MILES EAST OF MCCOOK...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MCCOOK...INDIANOLA AND BARTLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4035 10022 4009 10020 4013 10062 4035 10059
TIME...MOT...LOC 0338Z 281DEG 30KT 4022 10042

JRM
Special weather statement, Jul 10, 11:14 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1214 AM CDT SAT JUL 11 2015

KSZ004-110545-
NORTON KS-
1214 AM CDT SAT JUL 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NORTON COUNTY UNTIL
1245 AM CDT...

AT 1213 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF BEAVER CITY...OR 13 MILES NORTH OF NORTON...MOVING
EAST AT 25 MPH. IN ADDITION...A THUNDERSTORM OUTFLOW IS MOVING SOUTH
ACROSS NORTON COUNTY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. THE OUTFLOW IS CAPABLE OF WINDS IN EXCESS OF 40 MPH.

LOCATIONS IMPACTED INCLUDE...
NORTON...ALMENA AND CALVERT.

LAT...LON 3980 9988 3999 10002 4000 10001 4000 9963
      3979 9963
TIME...MOT...LOC 0513Z 281DEG 24KT 4002 9983

HUSTED

The radar

The Goodland radar (KGLD), 148 km away, was scanning. The volume nearest the first event began at 06:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Red Willow

When
July 11, 12:22 AM CST to 12:26 AM CST
Where
Red Willow County, 4.2 mi N of Lebanon
Measured
1 in hail
Reported by
Public
Coordinates
40.110, -100.269

Dime to quarter size hail fell for a few minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587636.